Alert archive / North Carolina / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 3, NWS Raleigh, NC

February 18, 2008Sampson County, North Carolina

NWS Raleigh, NC issued this severe thunderstorm warning at Feb 18, 2008, 3:38 AM EST for Sampson County, North Carolina. It was in force for 37 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Feb 18, 2008, 3:38 AM EST (08:38 UTC)
Expired
Feb 18, 2008, 4:15 AM EST
In force
37 min
Issued by
NWS Raleigh, NC
Area
Storm-based polygon

County Sampson County, NC

The radar

The Wilmington radar (KLTX), 86 km from the middle of the area, began a volume at 08:39 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Feb 18, 3:46 AM ESTTSTM WND DMG4 Ssw Clinton, NCA FEW POWER LINES WERE REPORTED DOWNED ON BOYKIN BRIDGE ROAD

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 8 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Feb 18, 2:30 AM ESTTornado WatchSPC7 hr

The nearest sounding before it

Newport, NC (KMHX), launched 00:00Z, 8.6 hours before the alert went out and 127 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Newport, NC at 00:00Z on 2008-02-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Newport, NC at 00:00Z on 2008-02-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 159 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3 J/kg
Mixed-layer CIN
-30 J/kg
Mixed-layer LCL
992 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
159 m²/s²
0-3 km storm-relative helicity
164 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS52 KRAH 180838
SVRRAH
NCC163-180915-
/O.NEW.KRAH.SV.W.0003.080218T0838Z-080218T0915Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE RALEIGH NC
338 AM EST MON FEB 18 2008

THE NATIONAL WEATHER SERVICE IN RALEIGH HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN SAMPSON COUNTY IN CENTRAL NORTH CAROLINA

* UNTIL 415 AM EST

* AT 330 AM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER GARLAND...OR ABOUT 12 MILES NORTHEAST OF
  ELIZABETHTOWN...MOVING NORTHEAST AT 50 MPH. PENNY SIZED HAIL AND
  WINDS IN EXCESS OF 58 MPH ARE LIKELY WITH THIS STORM.

* LOCATIONS IMPACTED INCLUDE...
  TURKEY...

DAMAGING WINDS OF 58 MPH AND GREATER ARE EXPECTED FROM THIS STORM.
THESE WINDS CAN BLOW DOWN TREES...POWER LINES...AND CAN DAMAGE MOBILE
HOMES AND OTHER BUILDINGS. SEEK SHELTER IN A STURDY STRUCTURE UNTIL
THE STORM HAS PASSED. STAY AWAY FROM WINDOWS AS FLYING DEBRIS
GENERATED BY DAMAGING WINDS CAN BE DEADLY.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN RALEIGH.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 1100 AM EST MONDAY MORNING
FOR CENTRAL NORTH CAROLINA.

LAT...LON 3461 7832 3468 7834 3472 7840 3475 7840
      3485 7850 3510 7817 3504 7814 3487 7814
      3475 7818 3470 7811 3458 7822 3456 7827
TIME...MOT...LOC 0838Z 230DEG 46KT 3482 7837

$$

WSS
2 follow-up statements
000 
WWUS52 KRAH 180853
SVSRAH

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
353 AM EST MON FEB 18 2008

NCC163-180915-
/O.CON.KRAH.SV.W.0003.000000T0000Z-080218T0915Z/
SAMPSON NC-
353 AM EST MON FEB 18 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 415 AM EST
FOR SOUTHEASTERN SAMPSON COUNTY...

AT 344 AM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM.  THIS STORM WAS LOCATED 6 MILES EAST
OF GARLAND...OR ABOUT 16 MILES SOUTH OF CLINTON...MOVING NORTHEAST AT
50 MPH.

LOCATIONS IN THE PATH OF THE STORM INCLUDE... TURKEY.

A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. IF A TORNADO
IS SPOTTED... ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A STURDY
STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN RALEIGH.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 1100 AM EST MONDAY MORNING
FOR CENTRAL NORTH CAROLINA.

LAT...LON 3461 7832 3468 7834 3472 7840 3475 7840
      3485 7850 3510 7817 3504 7814 3487 7814
      3475 7818 3470 7811 3458 7822 3456 7827
TIME...MOT...LOC 0853Z 247DEG 43KT 3481 7817

$$

WSS
000 
WWUS52 KRAH 180910
SVSRAH

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
409 AM EST MON FEB 18 2008

NCC163-180919-
/O.EXP.KRAH.SV.W.0003.000000T0000Z-080218T0915Z/
SAMPSON NC-
409 AM EST MON FEB 18 2008

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN SAMPSON COUNTY
EXPIRES AT 415 AM EST...

THE STORMS WILL EXIT THE FAR SOUTHEAST SECTION OF SAMPSON COUNTY BY 
415 AM EST. THUS THE WARNING WILL BE ALLOWED TO EXPIRE.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 1100 AM EST MONDAY MORNING
FOR CENTRAL NORTH CAROLINA.

LAT...LON 3461 7832 3468 7834 3472 7840 3475 7840
      3485 7850 3510 7817 3504 7814 3487 7814
      3475 7818 3470 7811 3458 7822 3456 7827
TIME...MOT...LOC 0909Z 258DEG 28KT 3476 7811

$$

WSS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Feb 18, 2:45 AM EST, 53 minutes earlier.

Area forecast discussion, Feb 18, 2:45 AM EST, 53 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RALEIGH NC
245 AM EST MON FEB 18 2008

.SYNOPSIS...

A COLD FRONT WILL MOVE ACROSS CENTRAL NC TODAY... AS A LARGE
UPPER LEVEL TROUGH DEEPENS OVER THE TENNESSEE VALLEY. A COOLER
AIRMASS WILL ARRIVE TONIGHT AND TUESDAY... AS HIGH PRESSURE AT THE
SURFACE BUILDS INTO THE AREA FROM THE GULF COAST REGION.

&&

.NEAR TERM /THROUGH TODAY/...
AS OF 230 AM MONDAY...

THE MAIN SURFACE COLD FRONT IS STILL WEST OF THE APPALACHIAN
MOUNTAINS IN EASTERN TN AND KY AT THIS HOUR. ANY CAA BEHIND THE FRONT
WILL HAVE A TOUGH TIME INITIALLY MAKING IT OVER THE MOUNTAINS...
THEN BE OFFSET BY WSW DOWNSLOPE FLOW TODAY. PRE FRONTAL WARM
CONVEYOR BELT OF SHOWERS AND THUNDERSTORMS ALONG THE AXIS OF THE
LOW LEVEL JET ARE ONGOING TONIGHT. THESE SHOULD BE SHIFTING
EASTWARD INTO THE COASTAL PLAIN BY DAYBREAK. DESPITE SBCAPES
INCREASING TO BETWEEN 400 AND 800 J/KG FROM ABOUT THE TRIANGLE
EASTWARD THROUGH ABOUT 15Z OR SO... THE TORNADO THREAT SHOULD BE
DIMINISHING AS LOW LEVEL JET AXIS AND STRONG 0-1 KM SHEAR SHIFTS
OFFSHORE. THERE COULD BE RENEWED SHOWER AND THUNDERSTORM
DEVELOPMENT AROUND MIDDAY... BEHIND THE CURRENT PRE FRONTAL
LINE... AS SHORTWAVE ENERGY AND ASSOCIATED FORCING FOR ASCENT
CURRENTLY OVER THE SOUTHERN PLAINS LIFTS NORTHEASTWARD INTO THE
SOUTHERN AND CENTRAL APPALACHIANS. EXPECT THAT ANY THUNDER WITH
THIS ACTIVITY IN OUR CWA WOULD BE IN THE COASTAL PLAIN... CLOSEST
TO THE AXIS OF INSTABILITY IN EASTERN NC... WITH JUST SHOWERS TO
THE WEST. ANY SHOWERS THAT DEVELOP SHOULD BE EAST OF THE TRIAD BY
15Z.. THE TRIANGLE BY 18Z... AND OUT OF THE COASTAL PLAIN BY ABOUT
20Z. TEMPERATURES ARE ALREADY IN THE LOWER TO MIDDLE 60S ACROSS
THE BOARD TONIGHT... SO HIGHS SHOULD HAVE NO PROBLEM REACHING
ABOUT 63 NW TO 70 SE... DESPITE ABUNDANT CLOUD COVER FOR THE FIRST
HALF OF THE DAY. SKIES BECOMING MOSTLY SUNNY FROM WEST TO EAST
THROUGH THE AFTERNOON HOURS... AS SUBSIDENT DRYING TAKES PLACE IN
THE WAKE OF THE MID/UPPER WAVE.  -MWS

&&

.SHORT TERM /TONIGHT THROUGH THURSDAY/...
AS OF 230 AM MONDAY...

A HIGHLY AMPLIFIED POSITIVE PNA PATTERN FEATURING A DEEP CENTRAL
AND EASTERN NOAM TROUGH AND WEST COAST RIDGE WILL DOMINATE THIS
PERIOD. A STRONG PACIFIC JET WILL CASCADE SHORTWAVE ENERGY BENEATH
THE WESTERN RIDGE... AND SET UP A REX BLOCKING SPLIT FLOW PATTERN
ACROSS THE CONUS. THIS WILL SERVE TO SEND A SERIES OF SHORTWAVE
TROUGHS ALOFT THROUGH THE NORTHEASTERN QUARTER OF THE NATION AND ATTENDANT
SURFACE COLD FRONTS INTO CENTRAL NC.

TONIGHT: LARGE SCALE SUBSIDENCE... DRYING... AND LOW LEVEL COLD
ADVECTION IN THE WAKE THE PASSAGE OF TODAYS SHORTWAVE TROUGH AND
COLD FRONT WILL BEGIN IN EARNEST OVERNIGHT... AS HIGH PRESSURE
BUILDS EASTWARD ACROSS THE LOWER MS VALLEY AND GULF COAST STATES.
LOW LEVEL THICKNESSES FALL INTO THE 1290S TO AROUND 1300 METERS BY
TUESDAY MORNING... WHICH WILL SEND MORNING LOWS TO AROUND FREEZING
IN THE NORTHWEST TO NEAR 40 SE... NOTICEABLE COOLER THAN RECENT
DAYS.

TUESDAY AND TUESDAY NIGHT: A SHORTWAVE TROUGH ALOFT OVER MINNESOTA
THIS MORNING WILL DIG SOUTHEASTWARD INTO THE MEAN EASTERN TROUGH.
THIS WILL PROPEL A REINFORCING COLD FRONT THROUGH CENTRAL NC
TUESDAY AFTERNOON/EVENING. INITIALLY SUNNY SKIES TURN PARTLY
CLOUDY WITH THE PASSAGE OF THE MOISTENING MID LEVEL TROUGH. A
DEEP DRY ADIABATIC MIXED LAYER TO AROUND 800 MILLIBARS IS
EXPECTED LIFT AND COLD ADVECTION (CENTERED AROUND H7) ASSOCIATED
WITH THE MID LEVEL TROUGH MAY SERVE TO FURTHER DEEPEN THE (NEAR)
DRY ADIABATIC LAYER. AROUND 40 KNOT WINDS AT THE TOP OF THE MIXED
LAYER WILL MIX DOWN AND PRODUCE SURFACE WIND GUSTS AROUND 25 MPH.
DRY ADIABATIC MAX TEMP TECHNIQUE YIELDS HIGHS FROM 47 NW TO 53
SE... SEVERAL DEGREES BELOW CONSENSUS MOS. SURFACE RIDGING OVER
THE SOUTHEAST US EXTENDS BACK INTO OUR REGION IN THE WAKE OF THE
PASSING COLD FRONT. WINDS SHOULD DECOUPLE DESPITE THE CENTER OF THE
SURFACE RIDGE REMAINING TO OUR SOUTH... SENDING LOWS GENERALLY
INTO THE UPPER 20S.

WEDNESDAY AND WEDNESDAY NIGHT: ANOTHER SHORTWAVE TROUGH ALOFT
ROUNDS THE BASE OF THE MEAN EASTERN NOAM L/W TROUGH... SENDING YET
ANOTHER COLD FRONT THROUGH CENTRAL NC WEDNESDAY AFTERNOON/EVENING.
BRIEF LOW LEVEL WARM ADVECTION IN ADVANCE OF THE COLD FRONT SHOULD
SEND HIGHS INTO THE MID 50S TO AROUND 60. A 1035 MB BUILDS
SOUTHEASTWARD FROM THE NORTHERN PLAINS... BENEATH CONFLUENT FLOW
ALOFT. THIS WILL SEND A FRESH CP AIRMASS INTO OUR REGION BEHIND
THE COLD FRONT BY THURSDAY MORNING. IN FACT... PER THE LAST
COUPLE OF RUNS OF THE GFS AND ECMWF... LOW LEVEL THICKNESSES
PLUMMET INTO THE 1260S TO 1280S OVER CENTRAL NC BY 12Z THURSDAY (1240S
IF YOU BUY THE 00Z/18TH NAM/WRF). THIS FORECAST IS BASED ON THE
MORE CONSERVATIVE GFS AND EURO... WHICH WOULD MEAN LOWS DIPPING
INTO THE LOWER TO MIDDLE 20S. OF A LITTLE CONCERN IS THAT THE GFS
AND ECMWF SPIT OUT A FEW HUNDREDTHS OF AN INCH LIQUID EQUIVALENT
AS THICKNESSES CRASH AND LOW LEVEL DRY AIR INVADES OVERNIGHT.
MODEL FORECAST SOUNDINGS INDICATE SUFFICIENT MOISTURE DEPTH FOR
CRYSTAL GROWTH... BUT THE INCREASINGLY SUBSATURATED LOW LEVELS
GIVEN THE STRONG DRY AIR ADVECTION WOULD PRECLUDE ANYTHING MORE
THAN A FLURRY... AND THAT WOULD BE A STRETCH. THE NAM FORECAST SOUNDINGS
ARE MUCH DRIER... HARDLY GENERATING CLOUDS... MUCH LESS PRECIP.
WILL ACCORDINGLY CONTINUE A DRY... PARTLY CLOUDY FORECAST.

THURSDAY: LOW LEVEL THICKNESSES WITH CLASSIC CAD AND FULL SUN SUPPORT
HIGHS ONLY IN THE UPPER 30S TO MID 40S. EXPECT THAT INCREASINGLY
ISENTROPIC LIFT ATOP THE CAD WEDGE... COURTESY OF THE SHORTWAVE
ENERGY CUTTING UNDERNEATH THE WESTERN RIDGE... WILL PROMOTE
INCREASING CLOUDS THURSDAY AFTERNOON. THUS... THESE HIGHS MAY BE
OPTIMISTIC. PRECIPITATION SHOULD HOLD OFF UNTIL THURSDAY NIGHT.
GIVEN THE ONGOING SEVERE WEATHER THREAT.. LITTLE TIME HAS BEEN
DEVOTED TO THE FORECAST BEYOND THURSDAY. AFTER ONLY A CURSORY
GLANCE... IT WOULD APPEAR THAT WE COULD HAVE SOME P-TYPE PROBLEMS
BY FRIDAY. WILL LET THE DAY CREW ASSESS THIS POTENTIAL.  -MWS

&&

.LONG TERM /THURSDAY NIGHT THROUGH SUNDAY/...
AS OF 150 PM SUNDAY...

MODEL GUIDANCE HAS COME INTO BETTER AGREEMENT ON THE OVERALL
SYNOPTIC PATTERN FOR THE END OF THE WEEK... BUT STILL DIFFER ON
NUMEROUS SUBTLE DETAILS. FIRST OFF... MEDIUM RANGE GUIDANCE HAS
COME TOWARD A SOLUTION SHOWING A POSITIVE PNA PATTERN OF A WESTERN
NORTH AMERICA RIDGE AND AN EASTERN TROUGH. MEANWHILE... IT APPEARS
AS IF PACIFIC ENERGY WILL UNDERCUT THE WESTERN RIDGE AND TRANSLATE
ACROSS THE SOUTHERN TIER OF THE COUNTRY. FOR THURSDAY... STRONG
UPPER LEVEL CONFLUENCE DEVELOPS OVER THE GREAT LAKES IN MIDWEST IN
RESPONSE TO THE MERGING OF THE NORTHERN AND SOUTHERN STREAM JETS.
THIS SERVES TO ANCHOR A RATHER STRONG (1035+ MB) SFC HIGH. THIS HIGH
SHIFTS EAST TOWARD THE NORTHEAST AND MID ATLANTIC... ULTIMATELY
PUSHING A BACK DOOR COLD FRONT THROUGH CENTRAL NORTH CAROLINA BY
THURSDAY MORNING. THE GFS/ECMWF DO DIFFER ON HOW MUCH COLD AIR IS
ABLE TO FILTER INTO THE REGION. FOR NOW...WILL MAINTAIN TEMPS
SLIGHTLY BELOW CLIMO.

THE SFC HIGH SHOULD KEEP THINGS DRY FOR THE DAYTIME ON THURSDAY. BY
THURSDAY NIGHT... THE MODELS GO SEPARATE WAYS IN THEIR HANDLING OF
THE PACIFIC ENERGY. THE GFS IS MUCH MORE BULLISH ON BRINGING
PRECIPITATION IN THURSDAY NIGHT DUE TO ENHANCED ISENTROPIC LIFT VIA
A VERY SUBTLE MID LEVEL VORTICITY MAX RIDING THROUGH THE SOUTHERN
STREAM JET. A SOLUTION RELYING ON SUCH A SMALL SCALE FEATURE IS
TREATED WITH A GOOD DEAL OF SKEPTICISM THIS FAR OUT. ON THE OTHER
HAND... THE 00Z ECMWF IS SLOWER WITH THE RETURN FLOW AND WAITS TO
DEVELOP BETTER ISENTROPIC LIFT AND PRECIP UNTIL THE MID LEVEL RIDGE
MOVES OFF OF THE EAST COAST. THIS APPEARS A BIT MORE REASONABLE...
THUS HAVE TRENDED TOWARD THE ECMWF SOLUTION. UNCERTAINTY IN TIMING
PROHIBITS ANYTHING MORE THAN A LOW END CHANCE MENTION OF PRECIP...
BUT WILL INCLUDE A 30 POP FRIDAY INTO MOST OF THE WEEKEND WITH
TEMPERATURES GRADUALLY MODIFYING AS WARM AIR ADVECTION STRENGTHENS.

&&

.AVIATION /06Z MONDAY THROUGH FRIDAY/...
AS OF 830 PM SUNDAY...

MVFR CEILINGS WILL OVERSPREAD THE REGION IN ADVANCE OF A COLD FRONT
APPROACHING FROM THE WEST... MOIST SOUTHERLY FLOW INCREASING OVER
THE AREA AND PRECIPITATION DEVELOPING. THERE IS A CHANCE OF
CONDITIONS  LOWERING TO IFR IN HEAVIER PRECIPITATION. RAIN WILL
DEVELOP OVER THE WEST...INT/GSO BEFORE MIDNIGHT... AND OVER THE EAST
AROUND 07Z. THE CURRENT TREND WOULD HAVE THE PRECIPITATION TAPERING
OFF IN THE WEST BETWEEN 09-11Z AND IN THE EAST BETWEEN 12-15Z. AS
MOIST UNSTABLE AIR WORKS ITS WAY INTO THE SOUTHEAST AND EAST...
THERE IS A CHANCE OF AN ISOLATED THUNDER IN THE EAST... THUS A CB
HAS BEEN ADDED TO RWI AND FAY.

SURFACE WINDS WILL INCREASE TO 15 TO 20 KNOTS AS THE COLD FRONT
APPROACHES WITH GUSTS TO 30 KNOTS. SOUNDING DATA INDICATES WINDS
BETWEEN 50 AND 60 KNOTS JUST ABOVE THE SURFACE... THUS TURBULENCE
WILL ALSO BE A POSSIBILITY. WINDS WILL SHIFT TO WESTERLY AND
DIMINISH TO AROUND 10 KNOTS SHORTLY AFTER FRONTAL PASSAGE.  HIGH
PRESSURE WILL BUILD OVER THE AREA FROM THE WEST MONDAY AFTERNOON
RETURNING VFR CONDITIONS TO THE REGION.

HIGH PRESSURE WILL DOMINATE THE WEATHER PATTERN THROUGH FRIDAY. THE
EXCEPTION IS A BOUNDARY MOVING SOUTH THROUGH THE AREA WEDNESDAY INTO
EARLY THURSDAY COULD GIVE A BRIEF PERIOD OF MVFR CONDITIONS.

&&

.RAH WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

SYNOPSIS...BSD
NEAR TERM...MWS
SHORT TERM...MWS
LONG TERM...JFB
AVIATION...RHJ
Hazardous weather outlook, Feb 17, 6:19 PM EST, 9 hours 19 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RALEIGH NC
619 PM EST SUN FEB 17 2008

NCZ007-021>024-038-039-073-074-083-181000-
PERSON-FORSYTH-GUILFORD-ALAMANCE-ORANGE-DAVIDSON-RANDOLPH-STANLY-
MONTGOMERY-ANSON-
619 PM EST SUN FEB 17 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA.

.DAY ONE...THROUGH TONIGHT.

WIDESPREAD SHOWERS AND A FEW THUNDERSTORMS WITH GUSTY WINDS WILL
OVERSPREAD THE WESTERN AND SOUTHERN PIEDMONT THIS EVENING AHEAD
OF A STRONG COLD FRONT. AN ISOLATED STORM OR TWO COULD PRODUCE
DAMAGING STRAIGHT LINE WINDS BETWEEN 9 PM AND 3 AM.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTERS ARE ENCOURAGED TO REPORT ANY SEVERE OR
SIGNIFICANT WEATHER ASSOCIATED WITH THESE STORMS.

NCZ008>011-025>028-040>043-075>078-084>086-088-089-181000-
GRANVILLE-VANCE-WARREN-HALIFAX-DURHAM-FRANKLIN-NASH-EDGECOMBE-
CHATHAM-WAKE-JOHNSTON-WILSON-MOORE-LEE-HARNETT-WAYNE-RICHMOND-
SCOTLAND-HOKE-CUMBERLAND-SAMPSON-
619 PM EST SUN FEB 17 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA.

.DAY ONE...THROUGH TONIGHT.

WIDESPREAD SHOWERS AND SCATTERED THUNDERSTORMS WITH GUSTY WINDS
WILL OVERSPREAD THE AREA LATER THIS EVENING AND OVERNIGHT AHEAD
OF A STRONG COLD FRONT. WHILE THE SEVERE WEATHER THREAT APPEARS
TO HAVE LESSEN SOME FROM EARLIER INDICATIONS...AN ISOLATED STORM
OR TWO MAY BE CAPABLE OF PRODUCING WIND GUSTS BETWEEN 50 AND 70
MPH. THE GREATEST THREAT FOR SEVERE WEATHER WILL BE FROM 11 PM TO
6 AM. ALONG THE U.S. 1 CORRIDOR...AND BETWEEN 1 AM AND 7 AM ALONG
AND EAST OF INTERSTATE 95.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

ASIDE FROM ANY LINGERING THUNDERSTORMS IN THE COASTAL PLAIN
MONDAY MORNING...HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTERS ARE ENCOURAGED TO REPORT ANY SEVERE OR
SIGNIFICANT WEATHER ASSOCIATED WITH THESE STORMS.

In the hours before

Special weather statement, Feb 18, 1:10 AM EST, 2 hours 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
110 AM EST MON FEB 18 2008

NCZ088-089-180645-
CUMBERLAND-SAMPSON-
110 AM EST MON FEB 18 2008

...A STRONG THUNDERSTORM WILL MOVE ACROSS SAMPSON AND CUMBERLAND
COUNTIES THROUGH 145 AM EST...

AT 110 AM EST...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER
HOPE MILLS...OR ABOUT 7 MILES SOUTH OF FAYETTEVILLE...MOVING
NORTHEAST AT 50 MPH.

SOME LOCATIONS AFFECTED BY THIS STORM INCLUDE...VANDER...AND...
FAYETTEVILLE...EASTOVER...AND...STEDMAN...WADE...FALCON...AND...
GODWIN...SPIVEYS CORNER.

GUSTY WINDS UP TO 45 MPH...SMALL HAIL AND DANGEROUS
CLOUD-TO-GROUND LIGHTNING CAN BE EXPECTED WITH THIS STORM.

WSS
Special weather statement, Feb 18, 2:01 AM EST, 1 hour 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
201 AM EST MON FEB 18 2008

NCZ042-077-078-085-086-088-089-180815-
JOHNSTON-HARNETT-WAYNE-SCOTLAND-HOKE-CUMBERLAND-SAMPSON-
INCLUDING THE CITIES OF...SMITHFIELD...LILLINGTON...GOLDSBORO...
LAURINBURG...RAEFORD...FAYETTEVILLE...CLINTON
201 AM EST MON FEB 18 2008

...SCATTERED STRONG THUNDERSTORMS WILL AFFECT THE SANDHILLS AND
THE SOUTHERN COASTAL PLAIN THROUGH 3 AM EST...

A FEW STRONG THUNDERSTORMS WILL MOVE NORTHEAST AT 50 MPH ACROSS
SECTIONS OF CUMBERLAND...NORTHERN SAMPSON...SOUTHERN
JOHNSTON...AND EASTERN SECTIONS OF SCOTLAND AND HOKE COUNTIES
THROUGH 3 AM. THE STORMS WILL PRODUCE WIND GUSTS UP TO 45
MPH...STRONG ENOUGH TO DOWN A FEW TREE LIMBS.

IN ADDITION...LOCALLY HEAVY RAINFALL AND OCCASIONAL LIGHTNING
STRIKES WILL OCCUR WITH THE STORMS.

THE STRONGEST STORMS WILL TRACK CLOSE OR JUST SOUTH AND EAST OF
FAYETTEVILLE...AND NEAR NEWTON GROVE AND MOUNT OLIVE.

WSS
Local storm report, Feb 18, 3:27 AM EST, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
327 AM EST MON FEB 18 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0250 AM     HAIL             2 W NEWTON GROVE        35.25N 78.40W
02/18/2008  E0.75 INCH       SAMPSON            NC   LAW ENFORCEMENT

            PENNY SIZE HAIL REPORTED BY LAW ENFORCEMENT ON HARNETT
            DUNN HWY BETWEEN OLD CROW RD. AND DENNING RD.

&&

BSD
Special weather statement, Feb 18, 3:29 AM EST, 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
329 AM EST MON FEB 18 2008

NCZ089-180930-
SAMPSON-
329 AM EST MON FEB 18 2008

...STRONG THUNDERSTORMS WILL MOVE ACROSS SOUTHERN SAMPSON COUNTY
THROUGH 430 AM EST...

AT 329 AM EST...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS OVER
GARLAND...OR ABOUT 13 MILES SOUTHWEST OF CLINTON...MOVING NORTHEAST
AT 45 MPH. OTHER STRONG STORMS WERE IN BLADEN COUNTY AND WILL ALSO
AFFECT SOUTHERN SECTIONS OF SAMPSON COUNTY.

THE STRONG THUNDERSTORMS WILL BE NEAR TURKEY AROUND 345 AM EST...AND
HARRELLS AROUND 4 AM EST..

GUSTY WINDS OF 40 TO 50 MPH...VERY HEAVY RAIN AND DANGEROUS
CLOUD-TO-GROUND LIGHTNING CAN BE EXPECTED WITH THESE STORMS. THESE
WINDS ARE CAPABLE OF BRINGING DOWN LARGE TREE LIMBS. LIGHT OBJECTS
SUCH AS TRASH CANS...POTTED PLANTS...LAWN FURNITURE AND AWNINGS COULD
BE TOSSED AROUND.

REMEMBER...A TORNADO WATCH IS IN EFFECT UNTIL 11 AM EST.

WSS

The office that day

Everything else NWS Raleigh, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 18, 2:13 AM ESTSevere Thunderstorm WarningRAHCumberland, Sampson32 min
Feb 18, 2:28 AM ESTTornado WarningRAHSampson32 min
Feb 18, 2:58 AM ESTSevere Thunderstorm WarningRAHWayne47 min
Feb 18, 3:11 AM ESTTornado WarningRAHWayne34 min

Nearby

Severe Thunderstorm Warnings in North Carolina, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.